Lake Huron, 2006Marine Thunderstorm Winds in Lake Huron, May 16, 2006
May 16, 2006 · NWS APX · 2 events in 2 counties and zones
2 marine thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 16, 2:59 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, May 16, 2:59 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
359 PM EDT TUE MAY 16 2006
.DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
UPPER LOW CIRCULATION OVER NEW YORK STATE AND PA WITH SFC LOWS NEAR
BOSTON AND ANOTHER OVER THE EASTERN GREAT LAKES. THERE IS A POTENT
CANADIAN SHORTWAVE AND COLD FRONT DROPPING INTO NRN MANITOBA. IN
BETWEEN THESE FEATURES...AND ENGULFED OVER MUCH OF THE WESTERN GREAT
LAKES INCLUDING THE WESTERN HALF OF THE CWA...RESIDES DRY H8-H5 MID
LEVEL AIR (50-60%). DRY SFC-H8 AIR WITH SFC TDS IN THE 30S WAS
WORKING SOUTHWARD THROUGH NC LAKE SUPERIOR...BUT SFC TDS IN NRN
MICHIGAN HAVE HELD IN THE UPPER 40S AND LOWER 50S. MID LEVEL LAPSE
RATES WERE AROUND 6C/KM...AND THE NICE RETURN OF SUNSHINE HAS LED TO
TEMPERATURES REACHING INTO THE UPPER 60S TO AROUND 70F. MODIFIED
SOUNDINGS FOR THE AFTERNOON REVEALS AS MUCH AS 600-800J/KG ALONG AND
EAST OF I-75.. FURTHER UPSTREAM ACROSS SE ONTARIO/SW QUEBEC...A SFC
TROUGH AXIS RESIDES WITH TEMP/TD PARCELS OF 72/50 POOLING ALONG THE
CONVERGENCE. THIS LEADS TO SBCAPES AS HIGHS AS 1200J/KG...WITH A FEW
LIGHTNING STRIKES SEEN AT 1 PM. EVEN IF WE CANNOT DEVELOP SHOWERS
AND ISOLATED THUNDERSTORMS IN OUR AIR MASS...TRAJECTORIES OUT OF THE
NE BRING THIS ACTIVITY DOWN INTO PORTIONS OF NE LOWER...CONSISTENT
WITH ONGOING FORECAST.
FORECAST CONCERNS...PRECIP/THUNDER CHANCES TONIGHT. POTENTIAL FOR
FOG LATE TONIGHT/EARLY TOMORROW MORNING. FINALLY DEALING WITH PRECIP
AND THUNDER CHANCES WITH UPSTREAM SHORTWAVE IN NRN MANITOBA...AS
WELL AS TEMPERATURES/SKY COVER OUT AHEAD OF IT.
TONIGHT...CONSIDERING AFOREMENTIONED ENVIRONMENTAL ANALYSIS...AND
TRAJECTORIES OUT OF THE NE FROM SE ONTARIO/SW QUEBEC. DEVELOPMENT OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS REMAIN POSSIBLE THROUGH
LATE AFTERNOON...OR ACTIVITY FROM ONTARIO/QUEBEC CAN ROLL THROUGH
PORTIONS OF NE LOWER THROUGH THE EVENING. THUS...WILL RETAIN CHANCES
FOR PRECIP...CURRENTLY IN THE ONGOING FORECAST. ALTHOUGH THUNDER
CHANCES AND SHOWER COVERAGE MAY WIND DOWN WITH LOSS OF HEATING...
NICE THETA-E ADVECTION RIBBON AND MINIMAL 1-3 UNIT H8-H5 -DIVQ WITH
SHORTWAVE ROTATING ACROSS THE NW FLANK OF THE UPPER LOW...SUGGESTS
THAT SCATTERED SHOWERS WILL CONTINUE PAST THE MIDNIGHT HOUR. THIS IS
COVERED WELL IN THE FORECAST AND SEE NO GLARING REASON TO ALTER THIS
ATTM. FEEL THAT CONSISTENCY OF THE MODELS OVER THE LAST 2-3 MODEL
RUNS WARRANT BUMPING POPS UP TO AT LIKELY/NUMEROUS FOR AREAS FROM
ALPENA TO WEST BRANCH. THE FORCING WILL WANE WITH TIME...HOWEVER
THERE IS SOME UNCERTAINTY AS TO HOW MUCH FORCING/MOISTURE
COMBINATION WILL REMAIN FOR THE LATE NIGHT HOURS/TOWARD DAYBREAK.
CURRENT FORECAST HAS AN END TO THE PRECIPITATION AROUND 3-4 AM...AND
WILL JUST HOLD ON TO SMALL CHANCE POPS THROUGH THE NIGHT FOR AREAS
NEAR SAGINAW BAY. AIR MASS HAS BEEN MIXED PRETTY GOOD TODAY WITH
SUNSHINE...LESSENING THE CHANCE FOR FOG. WET GROUNDS OVER THE LAST
FEW DAYS..AND ADDED RAINFALL EXPECTED TONIGHT...WOULD TEND TO
BELIEVE THAT SOME PATCHY FOG IS A GOOD BET.
WEDNESDAY...UPPER LOW SHIFTS OFF TO THE NORTHEAST TOMORROW...GUIDED
BY 130KT JET. IN THE MEANTIME...CANADIAN SHORTWAVE WILL DROP IN FROM
MANITOBA...SETTLING INTO THE WESTERN GREAT LAKES BY AFTERNOON. THIS
FEATURE WILL HAVE A NICELY DEFINED AREA OF H4-H2 DIVERGENCE SLIPPING
INTO CENTRAL LAKE SUPERIOR...BEFORE WEAKENING UPON ARRIVAL INTO NRN
MICHIGAN. STRONGEST SHORTWAVE ENERGY LOOKS TO DIVE OFF TO OUR
SW...ACROSS SRN LAKE MICHIGAN...BUT MODEST 5 UNIT H8-H5 DIVQ AND
75-85% MOISTURE DOES RIDE IN BY AFTERNOON. SFC COLD FRONT LOOKS TO
BREAK INTO TWO SEPARATE PIECES...ONE DRAPED ACROSS SRN ONTARIO AND
EASTERN UPPER...WHILE THE OTHER SEGMENT MAKES IT INTO THE GTV BAY
AREA BY EARLY AFTERNOON. THE FRONT (WHICH MAY BE A BIT FAST ON THE
MODELS) ATTM...LOOKS TO CLEAR PORTIONS OF THE WESTERN CWA BEFORE
PEAK AFTERNOON HEATING....LEAVING BEST LOW LEVEL CONVERGENCE AND
GREATEST INSTABILITY ACROSS FAR EAST PORTIONS OF CHIP/MACK COUNTIES
AND SE PORTIONS OF NRN LOWER...NEAR THE SAGINAW BAY. DO NOT HAVE A
GREAT FEEL ON WHERE EXACT LOCATION OF THE FRONT/GREATEST INSTABILITY
WILL BE...BUT DID LOWER CHANCES FOR THUNDER TO JUST SLIGHT CHANCE
FOR AREAS CLOSER TO LAKE MICHIGAN WHERE STABILIZING EFFECTS OF NW
FLOW OFF THE LAKES WILL KEEP CHANCES A BIT LESS. WITH FRONT
TRAVERSING THE AREA...CANNOT TAKE OUT CHANCES TOTALLY...SO LEFT IN
SLIGHT CHANCES FOR THESE AREAS. MODIFIED SOUNDINGS REVEAL 800-1400
J/KG NEARER THE SAGINAW BAY/EASTERN CHIP/MACK COUNTIES...WITH ONLY A
FEW HUNDRED JOULES ELSEWHERE. ALL AREAS WILL HOWEVER SEE AT LEAST
SCATTERED SHOWERS AND A CHANCE FOR MEASURABLE PRECIPITATION. HIGHS
WILL BE IN THE MIDDLE 60S...TO LOWER 70S IN DOWNSLOPING REGIMES. SMD
REMAINDER OF THE FORECAST (WEDNESDAY NIGHT THROUGH NEXT
TUESDAY)...THE UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE FOR
A FEW MORE DAYS AS ANOTHER UPPER LOW CRAWLS ACROSS THE REGION. THIS
FEATURE IS ALSO EXPECTED TO LEAD TO COOLER TEMPERATURES ONCE AGAIN.
A WARMING TREND IS THEN EXPECTED EARLY NEXT WEEK AS SHORT WAVE
RIDGING BUILDS IN.
WEDNESDAY NIGHT...SURFACE COLD FRONT IS EXPECTED TO CLEAR THE
REMAINDER OF THE FORECAST AREA IN THE EVENING. SOME WEAK Q-VECTOR
FORCING CONTINUES THOUGH WITH PLENTY OF MOISTURE THROUGH THE COLUMN
(MEAN 1000-500 MB RH AT OR ABOVE 90 PERCENT) SO AT LEAST SCATTERED
SHOWERS AND A CHANCE OF TSTORMS (MAINLY SOUTH AND EAST) ARE EXPECTED
TO CONTINUE. LOWS RANGING FROM THE UPPER 30S NORTH TO THE MIDDLE 40S
SOUTHEAST.
THURSDAY...CLOSED UPPER LOW MOVES ACROSS THE REGION LEADING TO
ADDITIONAL SCATTERED SHOWERS. BRISK (GUSTS TO 25 OR 30 MPH) AND
COOLER CONDITIONS ARE EXPECTED WITH A COLD AIR ADVECTION DROPPING
850 MB TEMPERATURES TO BETWEEN ZERO AND -3C AND 500 MB TEMPERATURES
TO BETWEEN -20 AND -24C. RIGHT NOW THE MODELS BRING THE COLDEST CORE
OF AIR (-28C AT 500 MB) BY TO OUR SOUTHWEST BUT IF THIS ENDS UP
FARTHER NORTHEAST...WILL HAVE TO INTRODUCE THUNDER (MAYBE EVEN SOME
SMALL HAIL) INTO THE FORECAST. IT WILL TURN COOLER AS WELL WITH
HIGHS THURSDAY IN THE LOWER AND MIDDLE 50S.
FRIDAY...UPPER LOW IS EXPECTED TO BE CENTERED ACROSS CENTRAL NEW
YORK STATE LEAVING THE APX FORECAST AREA IN CONTINUED CYCLONIC FLOW
ALOFT. LINGERING MOISTURE AND COLD 850 MB TEMPS (-19 TO -21C) WILL
LEAD TO MAINLY INSTABILITY DRIVEN SHOWERS. HIGHS ONCE AGAIN IN THE
COOL LOWER AND MIDDLE 50S.
SATURDAY...LINGERING CYCLONIC FLOW/MOISTURE WILL LEAD TO CONTINUED
LOW CHANCE POPS. LOWERED HIGHS BY A FEW DEGREES AS 850 MB TEMPS
STRUGGLE TO CRACK 0C (GFS ACTUALLY DROPS THEM BY A COUPLE OF
DEGREES) WITH MIDDLE TO PERHAPS UPPER 50S EXPECTED.
SUNDAY...EXTENDED MODELS LINGER COOL AIR ALOFT BUT WITH SOME BIG
DIFFERENCES IN UPPER AIR FEATURES. ECMWF HAS PRONOUNCED
RIDGING/SUBSIDENCE/DRYING WHILE THE GFS BRINGS DOWN ANOTHER PIECE OF
ENERGY FROM THE NORTHWEST. FOR NOW HAVE LOWERED MAX TEMPS BY SEVERAL
DEGREES INTO THE MIDDLE AND UPPER 50S AS 850 MB TEMPS HOVER AROUND
0C. WILL NOT INSERT POPS YET ESPECIALLY FOR CONSISTENCY SAKE (NONE
IN SURROUNDING OFFICES) BUT IF GFS IS CORRECT WITH THE ADDITIONAL
WAVE SCENARIO...THIS WILL POPS WILL HAVE TO BE ADDED BY LATER SHIFTS.
MONDAY AND TUESDAY...SHORT WAVE RIDGING BUILDS INTO THE REGION ON
MONDAY LEADING TO WARMER CONDITIONS (60S). WARM AIR ADVECTION WILL
INCREASE MOISTURE BUT WILL HANG ONTO CURRENT FORECAST OF NO POPS
THROUGH THE DAY ON MONDAY. WAA WILL THEN LEAD TO CHANCE POPS MONDAY
NIGHT INTO TUESDAY. HIGHS ON TUESDAY ARE EXPECTED TO BE WELL INTO
THE 60S TO THE LOWER 70S.
SULLIVAN
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 16, 3:15 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT TUE MAY 16 2006
MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-171000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
415 PM EDT TUE MAY 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN THROUGH 9 PM...MAINLY ALONG AND EAST OF OF A
LINE FROM SAULT SAINT MARIE TO THE STRAITS...GAYLORD AND CADILLAC.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN WEDNESDAY
AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)
SPR/SMD
Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border
- When
- May 16, 5:05 PM EST
- Where
- Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 8 mi N of Presque Isle Light
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 45.417, -83.450
Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi
- When
- May 16, 5:15 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 1 mi N of Presque Isle Light
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 45.317, -83.450
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, May 16, 2006$1.0 million · 1 event
- Damaging Winds in Michigan, May 16, 20061 injured · $18,000 · 52 kt wind · 3 events
- Debris Flow in American Samoa, May 16, 2006$20,000 · 1 event
- Flooding in Washington, May 16 to 19, 20062 events
- Damaging Wind in Florida, May 16, 200660 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 16, 200667 kt wind · 1 event
- Heavy Rain in Florida, May 16, 20061 event
- Hail in Florida, May 16, 20061 in hail · 1 event
- Hail in Florida, May 16, 20060.88 in hail · 1 event
- Hail in Florida, May 16, 20060.88 in hail · 1 event
- Flood in Idaho, May 16 to 31, 20061 event
- Hail in Iowa, May 16, 2006$6,000 · 0.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504974, 5504973.